MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Catalog Number 400SMTXSFT1H02
Medical Device Problem Code Failure to Advance (2524)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 12/03/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure using penumbra smart coils (smart coils).During the procedure, the physician successfully placed multiple smart coils and other coils in the target vessel using a non-penumbra microcatheter.The physician was unable to advance a smart coil from its initial position within the introducer sheath; therefore, the smart coil was removed.The procedure was completed using a new smart coil and the same microcatheter.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was intact at the proximal end of the pusher assembly.The pusher assembly was kinked approximately 96.5 cm, 138.5 cm, 149.5 cm and 146.0 cm from the proximal end.The mid-joint of the pusher assembly was proximal to the friction lock of the introducer sheath.The friction lock material was wrinkled.The embolization coil was intact with the distal detachment tip (ddt) of the pusher assembly.The embolization coil was undamaged.During functional testing, strong resistance was encountered while attempting to advance the smart coil through the introducer sheath and the device would not advance; therefore, the introducer sheath was removed distally.The smart coil was reinserted into the introducer sheath and was attempted to be advanced through but strong resistance was again encountered due to the pusher kinks and the device could not advance any further.No further testing was performed.Conclusions: evaluation of the returned smart coil revealed the mid-joint of the pusher assembly was proximal to the friction lock of the introducer sheath.The inner diameter (id) of the friction lock is smaller than the rest of introducer sheath.This allows the introducer sheath to seat properly on the mid-joint of the pusher assembly.If the mid-joint of the pusher assembly is retracted proximal to the introducer sheath friction lock, resistance may be encountered while advancing.If the device is mishandled while advancing against resistance, damage such as kinks may occur.These likely contributed to the difficulty advancing mentioned in the reported complaint.Further evaluation revealed additional kinks along the pusher assembly.The additional kinks were likely incidental to the reported complaint and may have occurred during packaging for return to penumbra.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key8209392
Report Number3005168196-2018-02550
Device Sequence Number16209247
Product Code HCG
UDI-Device Identifier00814548015224
UDI-Public00814548015224
Combination Product (Y/N)Y
Initial Reporter CountryUK
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 12/03/2018
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/27/2022
Device Catalogue Number400SMTXSFT1H02
Device Lot NumberF80726
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/23/2019
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 12/03/2018
Supplement Date Received by Manufacturer02/19/2019
Initial Report FDA Received Date01/02/2019
Supplement Report FDA Received Date02/25/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Date Report Sent to FDA01/01/2005